In Oct. 2007 I had a total thyroidectomy due to cancer. I was not treated with hormones for over 3 weeks, because the doctors all thought "the other doctor" was seeing to it. Needless to say, I know what Hypo feels like. Summer of 2012 I have another blood test to check levels, which I have done several times a year and all of a sudden my Endo says I am taking way too much and cuts me back. Fine, I'm okay with that. 3 Weeks laater and I am feeling very heavy and breathless just to walk across the room, don't have energy enought to pick my feet up. Feeling HYPO. Called and told my endo and went for blood work. No, the blood work still shows too much meds. So I ended up having tests to show weather or not I had a tumor on my pituitary gland, a glucagon test(terrible). No tumor. But I started taking my old dose of meds again and all symptoms went away. Now winter of 12012 and my endo says my levels have gone up even further and is going to decrease again. He keeps telling my that I might be "depressed" and that is why I feel better on the higher dose... wait a minute... first of all I am NOT depressed, I know what that feels like after my weeks of no hormone and secondly would depression make a persons levels go up!!! Please help. Any answers out there? I am a 47 year old, female, no chance of pregnancy. I also have pernicious anemia for which I have b12 injections every 10 days or so. I take only 88mcg Levoxyl and 10mcg cytomel daily. My endo says I already take way less than most of the women he treats.
14 Dec 2012
I'm with you on this. There is some reason its going up, and you feel hypo. If all this doc can do is scratch his head and decrease your dose even further, find a new endocrinologist. When I saw what you said about not having you on anything for 3 weeks, my first thought was what incompentence, and the rest of your story hasn't changed my mind at all. You didn't suddenly start manufacturing thyroid hormone or grow a new thyroid. Something is wrong. And no depression won't change your hormones.
15 Dec 2012
I disagree with the answer by Kaismama. I have just gone through this type of dose change and it was done like this:
First, I suddenly went up on my TSH though taking the same dose I had been on for a couple years. It was so high that he took me off my med for one month. Zero. This helped my body slowly get rid of the excess. He then started me again with the same dose but added one extra pill per week. Six weeks went by and we tested, still too high. So he added another pill in the middle of the week. I am back to 1.23 which is a very good reading, no longer spend the day sleeping and much, Much better.
Stopping for a month worried me too. So I talked with him and we discussed the science behind it. You can write me for details if you wish. But I will say it is standard procedure and not a bad doc. What was wrong was not testing often enough. That is where we have to be our own advocate. You see, my doc thought I was scheduled every six months. But an error in the system didn't let me schedule that way and though he had told me, as things go I lost track of time.
Now, I saw him a couple weeks ago. I said why did my level change so abruptly and now I am fine in the med again with a small increase. This guy publishes and teaches so he isn't sitting on an old degree, he says it is because... Wait for it... They do not know. As well studied as this disease is, people suddenly don't respond properly. And that is all there is to it. The metabolism changes. One thing you should be tested for is the TSH tumor factor. If it hasn't been done recently it is best to be sure it is normal.
It makes total sense with your anemia and such that your system is going to change and your metabolism will switch depending upon other meds. Because this can sneak up on you, so gradual, hopefully others around you can trigger the idea in your head if you are slowing down again. I waited too long because I thought it was another med and my flareup I was in that made me tired. But there it was, a flareup for me changes my metabolism!
One last piece of information. If your TSH is up, you need more medicine. If your TSH is too low you need less. To get from a high reading to a better reading you reduce the medication. The TSH range is currently recognized as between .5 and 3.0, ok? The Endo association reset the numbers a year or two ago. If you are over ten it is becoming dangerous. If over 20 it is hospital time.
Hope this clears some things up for you and that you are doing better. It takes weeks to adjust this and can be miserable, but as you said, it sure is nice when it is back to normal. Write any time you have questions. Karen
And I did have micro cell thyroid cancer and complete removal with my parathyroids transplanted into the neck muscle. This was done about five years ago.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm 29yrs old & have been taking Levoxyl .15mlg for the past 9 years. I was diagnosticated with thyroid cancer when I was 20... now my ...
2 answers • 17 Feb 2011
... cancer in 2006 and since then I have had 3 surgeries to remove my thyroid and cancer tumors on the right side of my neck. I have had radiation ...
6 answers • 17 Oct 2011
... weight. I've lost 25 lbs on my own over the last 9 months but have reached a peak. I need to lose about 50 more lbs. I'm afraid to ...
1 answer • 24 Jan 2012
I am 53 years old and i just recently found out by my doctor that i have an over sized goiter on my thyroid. I went through all the testing and had ...
3 answers • 16 Oct 2013
I received in the mail an informational billing statement that, among other things, lists thyroid stimulating hormone. I have never had any thyroid ...
1 answer • 23 Nov 2014